|Blood Pressure Meds and HIV Meds -- Not a good mix
Feb 3, 2010
I'm in a medication rut. I've failed nearly every class of medications for blood pressure out there; some due to side effects (metabolic reactions with HIV meds, that were never known at the time), and the rest due to my body being hypersensitive which I believe is due to having taken HIV meds for so many years (I've been poz since 1988).
My cardiologist is at Mass General; and off all the places I could go, even he says he doesn't know what else to do!
Right now, they're trying me on 25mg of HCT to see if that will help - though I can tell it probably won't be sufficient.
What should I do? Surely there are others out there that have been experiencing the same problems.
The irony here, according to my cardiologist, is that people with long-term HIV are not dying of HIV anymore, we're dying from heart trouble -- high cholesterol caused by HIV drugs, etc. etc.
Many anti-hypertensive drugs have common side effects, I feel very trapped. I have hypertension on both sides of my family so at age 41, and where my pressure is going, I have to do something.
I would appreciate any advice. My docs are stumped as to what to do.
| Response from Dr. Henry
Blood pressure control can be challenging even in the general population. In many cases low (better tolerated) doses of 2-3 classes of BP meds are needed (such as a B blocker, a diuretic, and an ACE inhibitor) so mixing and matching with frequent BP checks (including regularly at home). Diet and exercise/weight loss often important to help long term control of BP. A few BP meds are tough to use in HIV+ persons on drugs like protease inhibitors (for example some calcium channel blockers). I find the health care system often frustrating, making too difficult to set regular/frequent assessments and adjustments. Secondary causes of hypertension (such as kidney or hormone problems) can complicate matters so an assessment for that possibility can be useful. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.